Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Facial loss after switch?
Apr 30, 2002

Dear Cade:

Half a year ago, I switched to Sustiva, abacabir and videx after a year on Viracept, Zerit and Videx. My viral load remains undetectable and my CD4 around 500. My cheeks always looked quite full, but the loss of fat was particularly noticeable around my eyes. After the switch my cheeks became thicker, but no improvement in facial loss around my eyes. After the switch, I gained seven kilos.

I have three questions: 1)Can I still experience facial loss while my cheeks are getting thicker?

2)In your practice experience, have you seen worsening of facial atrophy in individuals who switched to a combo of Sustiva, Abacabir and Videx?

3)What else can I do to improve facial waist and what is your personal experience with the drug Avandia?

Thank you very much for a wonderful site. Best regards. MARC

Response from Ms. Fields-Gardner

Hi Marc! Thanks for the very specific question.

Here are some thoughts on the questions you pose: 1) Facial loss can be fat or it can be muscle. You can differentiate between the two types of losses by pulling up a pinch just to the right of your mouth and below your cheek... while holding this "fold" you can smile a cheesy Cheshire cat-like smile and feel for fat and flexed muscle (the fat is movable and the muscle is rigid during flex). You can also take a gentle pinch right on the "apple" of your cheek and do the same smile to determine the presence of fat compared to muscle. Thickness by improved muscle or improved fat are quite different, but if you have deep hollows under cheek bones and near the mouth, it is likely to be fat loss. So, theoretically, yes you can improve one thing while losing another.

2) My experience may be less extensive than my colleague on this site to answer this question. However, I can tell you that the restoration of fat appears to be limited just by switching medications.

3) At the moment, there is very limited information about the use on oral antidiabetics for the reduction of trunk fat and restoration of subcutaneous (under the skin) fat. We have had high hopes that there would be some improvement with the use of Avandia (rosiglitazone) or similar medications, but the jury remains out. You may want to talk with your doctor about its use to find out if it seems reasonable for you.

Best wishes!


Previous
Silicone Injections for facial wasting
Next
Lowering cholesterol and triglycerides with diet

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement